Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 293, NWS Las Vegas, NV

September 13, 2022Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 13, 2022, 4:43 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2022, 4:43 PM PDT (23:43 UTC)
Expired
Sep 13, 2022, 7:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 5:00 PM PDTFLASH FLOOD5 Sw Panaca, NVLINCOLN COUNTY SHERIFF OFFICE RECEIVED MULTIPLE REPORTS OF FLOODING ON HIGHWAY 93 BETWEEN MILE MARKERS 105 AND 109.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS55 KVEF 132343
FFWVEF
NVC017-140245-
/O.NEW.KVEF.FF.W.0293.220913T2343Z-220914T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
443 PM PDT Tue Sep 13 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  East Central Lincoln County in south central Nevada...

* Until 745 PM PDT.

* At 443 PM PDT, Doppler radar indicated a complex of thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Pioche, Ursine, Cathedral Gorge State Park, Panaca, Echo Canyon 
  State Park, Meadow Valley Campground, Horsethief Gulch Campground, 
  Eagle Valley and Ranch Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3772 11405 3769 11445 3781 11505 3805 11501
      3805 11500 3810 11500 3809 11405

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
2 follow-up statements
804 
WGUS75 KVEF 140144
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
644 PM PDT Tue Sep 13 2022

NVC017-140245-
/O.CON.KVEF.FF.W.0293.000000T0000Z-220914T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
644 PM PDT Tue Sep 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT THIS 
EVENING FOR EAST CENTRAL LINCOLN COUNTY...

At 644 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area have decreased.  However, runoff from 
earlier storms continues and flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Pioche, Ursine, Cathedral Gorge State Park, Panaca, Echo Canyon 
  State Park, Meadow Valley Campground, Horsethief Gulch Campground, 
  Eagle Valley and Ranch Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3772 11405 3769 11445 3781 11505 3805 11501
      3805 11500 3810 11500 3809 11405

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
246 
WGUS75 KVEF 140245
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
745 PM PDT Tue Sep 13 2022

NVC017-140255-
/O.EXP.KVEF.FF.W.0293.000000T0000Z-220914T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
745 PM PDT Tue Sep 13 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL LINCOLN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose an 
immediate threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM PDT Wednesday for 
portions of northwest Arizona and Nevada.

LAT...LON 3772 11405 3769 11445 3781 11505 3805 11501
      3805 11500 3810 11500 3809 11405

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:38 PM PDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 13, 2:38 PM PDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
238 PM PDT Tue Sep 13 2022

.SYNOPSIS...A large trough of low pressure very slowly lifting
toward the northeast will produce scattered to numerous
thunderstorms with additional rounds of heavy rain possible tonight
into Wednesday. Southwest flow should finally bring a drying trend
Thursday and Friday. A fall-like system is expected to usher in
cooler temperatures, gusty winds and possibly the first snow of the
season to the southern Sierra Sunday and Monday.
&&

.SHORT TERM...The ingredients remain in place to produce numerous
thunderstorms across southern Nevada and northwest Arizona through
tonight and persisting across northern Mohave County (Arizona Strip)
Wednesday afternoon. Inyo County California, including Death Valley
National Park, will also see scattered thunderstorms and possible
flash flooding through at least early this evening. A moist and
unstable air mass lingers over much of our region while a large
trough slowly lifts in response to closed low swinging across the
Pacific Northwest. This will provide broad upward forcing for
nocturnal thunderstorms developing this evening and persisting
through early Wednesday morning across much of southern Nevada and
far northwest Arizona. The latest HREF indicates thunderstorms will
persist over the Arizona Strip through Wednesday afternoon and the
Flash Flood Watch was extended until 5 PM MST accordingly. We will
need to keep an eye on the Beaver Dam Wash and Short Creek areas as
the latest HREF is indicating 50-70 percent probabilities of 10 year
ARI rainfall around northeast Clark County and the Arizona Strip
area which equates to over 2 inch amounts.

The persistent southwest flow will lead to drying with much less
thunderstorm coverage Wednesday afternoon across southern Nevada and
Inyo County and even less coverage by Thursday with chance for
storms confined to mainly to Lincoln County, Spring Mountains and
Northwest Plateau of Arizona. High temps will not change much
through Thursday.

.LONG TERM...Friday through Monday.

More pronounced trough progged to dig into the PacNW Saturday and
swing through the Great Basin Sunday and Monday. This 'Fall-like'
trough will usher in cooler temperatures on Sunday and Monday along
with stronger south-southwest winds. System is cold enough that
light snow is forecast for the high Sierra. Anyone planning on
hiking or camping in the high Sierra Sunday into early next week
should go prepared for keep up on the latest forecast.
&&

.AVIATION....For Harry Reid...Thunderstorms developing around the
mountains of southern Nevada will move toward the northeast and
affect the Mormon Mesa and Peach Springs corridors. A thunderstorm
may impact the terminal area early this evening for an hour or two.
Prevailing winds will be from the south or southwest though could
become erratic near any storms. Chances for storms will decrease
overnight and will remain too low to mention for the terminal area
Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to numerous thunderstorms will persist across
southern Nevada and far northwest Arizona tonight through early
Wednesday morning. Storm coverage will diminish this evening over
the Owens Valley and Inyo County. Dry southwest flow will spread
over the region Wednesday leading to less thunderstorm coverage and
should not impact any TAF sites. Prevailing winds will be from the
south-southwest 10-20 knots except near thunderstorms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Adair
LONG TERM...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 13, 11:57 AM PDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1157 AM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 S NEW KINGMAN-BUTLER  35.22N 114.01W
09/12/2022                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS FLOODING AND SWIFT
            WATER RESCUES IN KINGMAN. 8 SWIFT WATER
            RESCUES OCCURED AND 5-10 HOUSES HAD FLOODING
            INSIDE THE HOMES.

&&

MS
Local storm report, Sep 13, 1:53 PM PDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
153 PM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLASH FLOOD      OLANCHA                 36.29N 118.01W
09/13/2022                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS ROADWAY
            FLOODING WITH WATER FLOWING OVER BOTH THE
            NORTH AND SOUTHBOUND LANES OF HWY 395.

&&

MS
Local storm report, Sep 13, 2:14 PM PDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLASH FLOOD      5 SSE KEELER            36.43N 117.82W
09/13/2022                   INYO               CA   DEPT OF HIGHWAYS

            CALTRANS HAS CLOSED STATE ROUTE 190 AT THE
            STATE ROUTE 136 JUNCTION DUE TO WATER
            FLOWING OVER THE ROAD.

&&

MS
Local storm report, Sep 13, 3:33 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     FLASH FLOOD      OLANCHA                 36.28N 118.01W
09/13/2022                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS ROADWAY
            FLOODING WITH 50 TO 100 PEOPLE STUCK BETWEEN
            TWO FLASH FLOOD POINTS.

&&

MS
Local storm report, Sep 13, 4:29 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 PM PDT TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      4 SE LONE PINE          36.57N 118.01W
09/13/2022                   INYO               CA   DEPT OF HIGHWAYS

            CALTRANS REPORTS THAT STATE ROUTE 136 HAS
            BEEN CLOSED FROM LONE PINE TO THE JUNCTION
            OF STATE ROUTE 190 DUE TO FLOODING.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:31 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 3:18 AM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Sep 13, 12:17 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Sep 13, 1:26 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 13, 2:20 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Sep 13, 4:05 PM PDTFlash Flood Warning Considerable damage threatVEFEsmeralda3 hr
Sep 13, 4:31 PM PDTFlash Flood Warning Considerable damage threatVEFNye3 hr
Sep 13, 4:35 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.